Texas, 2017

Damaging Wind in Texas, March 24, 2017

March 24, 2017 · NWS EWX · 1 event in 1 county or zone

A cold front moved through Texas and generated thunderstorms. One of these storms produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through Texas and generated thunderstorms. One of these storms produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 24, 2:20 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 24, 2:20 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
320 PM CDT Fri Mar 24 2017

.SHORT TERM (Tonight through Saturday Night)...
Pacific front/dry line was near the I-35 corridor mid afternoon.
Dry slotting has occurred across the southern I-35 corridor. Farther
northeast aircraft soundings near AUS indicate the mid level cap
weakening. There is still a window through late afternoon and early
evening where a strong to marginally severe storm or two could form
across the EWX CWA near and east of U.S. 77. However the better
threat this afternoon and into tonight will be northeast of the area.
A secondary push/front will move into the area after midnight.
The latest few HRRR runs were showing the possibility of convection
developing along this boundary overnight across the far eastern CWA.
In addition, with the initial front/dry line slowing down there will
be a window for fog late tonight across the far southeast counties
before the secondary push of drier air arrives. Sunny and dry on
Saturday.

&&

.LONG TERM (Sunday through Friday)...
A progressive pattern will occur through the upcoming week. On
Sunday a weak shortwave will pass through the Southern Plains. A warm
front looks to come back into the CWA Sunday morning and then a dryline
gets dragged east into the western CWA Sunday afternoon. This will
lead to a warm day, especially across the southwest CWA where highs
could climb into the mid 90s. Upper 80s to low 90s are expected
elsewhere. A weak cold front looks to enter the area Monday and
results in highs a degree or two cooler.

Models are then consistent with an upper level low digging into the
Four Corners Tuesday and a rapid moisture return taking place across
South Central Texas ahead of it on Tuesday. Isolated to scattered
showers and storms are possible during the day on Tuesday, favoring
central and western areas of the CWA. This upper level low is
forecast to dig slightly farther south into Texas than the current
system, coming out into West Central Texas Wednesday morning.

South Central Texas becomes placed in a favorable location Tuesday
night into Wednesday morning, with a diffluent flow aloft between
the upper level low to the northwest and sub-tropical jet streak
just to the south. As large scale ascent spreads into the area late
Tuesday night through Wednesday morning both the GFS and ECMWF are
indicating showers and storms increasing in coverage, especially
across the Hill Country and I-35 corridor Tuesday night and along and
east of I-35 Wednesday morning. There are hints that a heavier band
of rainfall could occur near and east of I-35. Ingredients may come
into play for locally heavy rainfall but too soon to determine exact
amounts and locations. There could also be a threat for severe storms
as an organized convective complex may try and develop.

The area looks to eventually get dry slotted Wednesday afternoon from
west to east. GFS is a little more robust with mid level moisture
wrapping around the upper level low Wednesday night and Thursday and
is generating some QPF. Have retained some low pops across the
northeast half of the CWA during this time.

Dry conditions on Friday and then both the GFS and ECMWF indicate
another upper level system possibly impacting the CWA just beyond
Day 7.

&&

.FIRE WEATHER...
Winds have been a little slow to respond but in the past hour have
begun to see winds increasing across the western Hill Country and
Edwards Plateau. There will be a window now though sunset where
occasional wind gusts to around 25 mph could occur across Edwards and
Val Verde Counties and possible as far south as Kinney County. RH
values are currently bottoming out around 8-15 percent and should the
winds become gusty this will result in a critical fire danger. Will
allow the Red Flag Warning to remain in place until 7 PM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              55  81  58  87  63 /   0   0   0  10  20
Austin Bergstrom Intl Airport  51  81  55  87  62 /   0   0   0  10  20
New Braunfels Muni Airport     52  82  56  87  62 /   0   0   0  10  10
Burnet Muni Airport            50  78  56  85  58 /   0   0   0  10  20
Del Rio Intl Airport           53  84  57  91  57 /   0   0   0   0   0
Georgetown Muni Airport        52  79  55  86  61 /   0   0   0  10  20
Hondo Muni Airport             49  86  56  90  59 /   0   0   0  -   10
San Marcos Muni Airport        53  82  56  87  63 /   0   0   0  10  10
La Grange - Fayette Regional   59  80  57  86  66 /  20  -    0  10  20
San Antonio Intl Airport       53  84  58  88  62 /   0   0   0  10  10
Stinson Muni Airport           53  83  58  88  62 /   0   0   0  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Runyen
Public Service/Data Collection...33
Hazardous weather outlook, Mar 24, 2:11 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
311 PM CDT Fri Mar 24 2017

TXZ171>173-183>194-202>209-217>225-228-251200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
311 PM CDT Fri Mar 24 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A Red Flag Warning is in effect through 7 pm this evening for
Edwards, Kinney, and Val Verde counties. Humidities below 20
percent and gusty west winds to near 20 mph will promote the
spread of fires over the Southern Edwards Plateau.

Isolated strong to marginally severe storms are possible along and
east of a Taylor to La Grange line through early this evening.
The main hazard will be damaging winds of 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Late Tuesday through Wednesday, there is chance for strong to
severe thunderstorms and locally heavy rainfall, as another large
upper level storm system moves into Texas.

Elevated fire weather conditions are possible Sunday afternoon.
Relative humidity in the teens to low 20s and west winds over 10
MPH are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is currently not anticipated.

In the hours before

Special weather statement, Mar 24, 4:29 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
529 PM CDT FRI MAR 24 2017

TXZ209-242315-
Fayette TX-
529 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 615 PM
CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cistern, or 7 miles north of Flatonia, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grange, Fayetteville, Cistern, Muldoon, Rutersville, Warrenton, O
Quinn, Waldeck, Rabbs Prairie, Floy, Warda, Plum, Walhalla, Rek Hill,
Colony, West Point, Winchester, Mullins Prairie, Kirtley and
Nechanitz.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2968 9717 2980 9728 2999 9708 3007 9694
      3011 9685 3015 9681 2992 9663
TIME...MOT...LOC 2229Z 235DEG 29KT 2978 9715

ALLEN

The radar

The Austin/San Antonio radar (KEWX), 100 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
March 24, 5:05 PM CST
Where
Fayette County, 1.8 mi W of O Quinn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.830, -97.000

A thunderstorm produced wind gusts estimated at 60 mph that damaged the roof of a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682349.